Knot and Redness After Botox Injection

I had botox injections four days ago and still have a knot & redness at one of the injection sites. After researching the web, it is obvious the nurse hit the periosteum as I heard a crunching sound when she did it. The assistant told me to massage it, but now there appears to be an indetation to the side of the lump. What should I do? Is this permanent?

Doctor Answers 10

Botox and bruising

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
Thank you for your question. Swelling is possible everytime a needle penetrates the skin. Having said that, I typically find that the degree of swelling varies based on the treatment and location. For example, swelling after Botox is usually minimal (unless you bruise). Juvederm in the nasolabial folds also has minimal swelling. Juvderm in the lips, however, can result in a lot of swelling. It's a good treatment to do on Friday so the swelling can be reduced by Monday.
I would wait another few days to allow your swelling/bruising to resolve.  I would also let your injector know what is going on if it persists.

Lump following Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

It's not unusual to have a lump following an injection. It should resolve on its on within a week of your injection. Depending upon where your Botox was placed, it's not always a good idea to massage the area. Being that it's been 4 days, you are probably safe but the concern is that massaging can force the Botox to move. Know that massaging Botox in the glabella region (area between the eyebrows) can cause the Botox to move into the orbicularis oculi (muscle around the eyes) which can cause ptosis (droopping of the eye or brow).

In areas such as the foreheard or crows feet, the risk of bruising is greater and it's more probable that you've experienced a side effect related to this. It is however safe to massage in those areas. Also, there's no real concern in the crunching that you experienced, although a skilled injector understands that Botox does not need to be placed that deeply.

Joseph Serota, MD
Aurora Plastic Surgeon

Knots in the skin after Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox is administered as an injection into the skin.  A common potential side effect is the development of a bruise.  If the bruise occurs deep in the skin or in the muscle, it may feel like a tender knot.  This usually resolves within a few days.  If it does not resolve, or if you have any other symptoms, you should contact your doctor.

Joshua Zeichner, MD
Manhattan Dermatologist

Knot and redness after Botox injection

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

This can happen even to me. Usually very self limiting in time of a few weeks. But if still concerned please see the supervising physician to this nurse injector to discuss. Or call my office in MIAMI 305 598 0091 to see me.

Regards Dr. B

Do not worry.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The swelling is due to some blood in deep layers and will go away. Give it time.The normal time for the final result  is about 5-7 days. The needles for the Botox are very small and will not leave any marks.

Botox injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox injections may cause bruising and swelling that dissipates over a few days to a  week.  The swelling should get better.

Botox injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

If you have a lump from the botox injection, that will probably go away on its own over several weeks. I'm not sure why you have an adjacent indentation, but that too, is probably temporary.

Ronald Shelton, MD
Manhattan Dermatologic Surgeon
4.9 out of 5 stars 38 reviews

Knot and redness after Botox injection

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Looks like you may have developed a hematoma (blood collection) from accidental trauma to a blood vessel.  This problem should resolve eventually with no indentations, lumps or discoloration.  Consider warm compresses a couple times a day.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist

Botox and recent reaction

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Leave it alone for now but contact your injecting physician to notify them of the reaction.

You may get a small bump, redness, or little bruises from injection site

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

You may get a small bump, redness, or little bruises from injection site. But, usually these are caused from the needle and will go away soon after treatment.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.